What Is Tardive Dyskinesia?

 

Tardive dyskinesia is a side effect of antipsychotic medications. These drugs are used to treat schizophrenia and other mental health disorders.

TD causes stiff, jerky movements of your face and body that you can't control. You might blink your eyes, stick out your tongue, or wave your arms without meaning to do so.

Not everyone who takes an antipsychotic drug will get it. But if it happens, it’s sometimes permanent. So let your doctor know right away if you have movements you can't control. Your doctor may be able to lower the dose or switch you to a different drug to ease your symptoms.

Causes

Antipsychotic meds treat schizophreniabipolar disorder, and other brain conditions. Doctors also call them neuroleptic drugs.

They block a brain chemical called dopamine. It helps cells talk to each other and makes the muscles move smoothly. When you have too little of it, your movements can become jerky and out of control.

You can get TD if you take an antipsychotic drug, usually for 3 months or more. But there've been rare cases of it after a single dose of an antipsychotic medicine. Older versions of these drugs are more likely to cause these movements than newer ones. Some studies find a similar risk from both types, though.

Older antipsychotics include:

Your chances of getting TD go up the longer you take an antipsychotic medicine.

Some drugs that treat nausea, reflux, and other stomach problems can also cause TD if you take them for more than 3 months. These include:

You're more likely to get it if you:

  • Are a woman who has gone through menopause
  • Are over 55 years old
  • Abuse alcohol or drugs
  • Are African-American or Asian-American

Continued

Symptoms

Tardive dyskinesia causes stiff, jerky movements that you can't control. Often, these are in your face -- namely your lips, jaw, or tongue.

If you have it, you might:

  • Stick out your tongue without trying
  • Blink your eyes fast
  • Chew
  • Smack or pucker your lips
  • Puff out your cheeks
  • Frown
  • Grunt

It can also affect your arms, legs, fingers, and toes. That can cause you to:

  • Wiggle your fingers
  • Tap your feet
  • Flap your arms
  • Thrust out your pelvis
  • Sway from side to side

These movements can be fast or slow. You may find it hard to work and stay active.

Diagnosis

TD can be hard to diagnose. Symptoms might not appear until months or years after you start taking antipsychotic medicine. Or you might first notice the movements after you've already stopped taking the drug. The timing can make it hard to know whether the medicine caused your symptoms.

If you take medicine for mental health conditions, your doctor should check you at least once a year to make sure you don't have TD. He can give you a physical exam test called the Abnormal Involuntary Movement Scale.

He can also do tests to find out whether you have another disorder that causes abnormal movements, like:

To rule out these conditions, you may get:

  • Blood tests
  • Imaging scans of the brain, such as a CT or MRI scan

Treatment

The goal is to prevent TD. When your doctor prescribes a new drug to treat a mental health disorder, ask about its side effects. The benefits of the drug should outweigh the risks.

If you have movement problems, tell your doctor but don't stop taking the drug on your own. Your doctor can take you off the medicine that caused the movements, or lower the dose.

You might need to switch to a newer antipsychotic drug that may be less likely to cause TD.

There’s no FDA-approved medicine to treat tardive dyskinesia, but a few drugs might ease the movements. These include:

There's no proof that natural remedies can treat it, but some might help with movements:

Talk to your doctor before you take any supplements for your symptoms.

WebMD Medical Reference Reviewed by Joseph Goldberg, MD on December 19, 2015
© 2016 WebMD, LLC. All rights reserved.

Pagination